Alert archive / North Carolina / Flash Flood Warnings in 2022
Flash Flood Warning 15, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at Jul 5, 2022, 5:58 PM EDT for Forsyth County, North Carolina. It was in force for 4 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 5, 2022, 5:58 PM EDT (21:58 UTC)
- Expired
- Jul 5, 2022, 9:37 PM EDT
- In force
- 4 hr
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Flood severity
- None
County Forsyth County, NC
The radar
The Roanoke radar (KFCX), 101 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 7:15 PM EDT | FLASH FLOOD | 4 Ene Clemmons, NC | ROAD CLOSED DUE TO WATER COVERING ROADWAY NEAR THE INTERSECTION OF GRIFFITH RD AND SALEM CREEK DR. |
| Jul 5, 7:55 PM EDT | FLASH FLOOD | 1 Nne Clemmons, NC | SOCIAL MEDIA VIDEO OF A STALLED CAR IN FLOOD WATERS ALONG LEWISVILLE-CLEMMONS RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 77 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.0 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 382 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 638 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
750
WGUS52 KRAH 052158
FFWRAH
NCC067-060100-
/O.NEW.KRAH.FF.W.0015.220705T2158Z-220706T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Raleigh NC
558 PM EDT Tue Jul 5 2022
The National Weather Service in Raleigh has issued a
* Flash Flood Warning for...
Forsyth County in central North Carolina...
* Until 900 PM EDT.
* At 558 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to 2.5 inches of rain have
fallen. Additional rainfall amounts up to 2 inches are possible in
the warned area. Flash flooding is ongoing or expected to begin
shortly, particularly in downtown Winston-Salem.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Winston-Salem, Kernersville, Clemmons, King, Lewisville,
Walkertown, Rural Hall, Pfafftown, Stanleyville, Sedge Garden and
Donnaha.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3599 8032 3601 8041 3605 8044 3612 8048
3612 8046 3614 8044 3616 8044 3617 8044
3621 8045 3622 8043 3624 8045 3626 8045
3626 8022 3622 8014 3614 8010 3604 8011
3602 8013 3603 8021 3600 8021
FLASH FLOOD...RADAR INDICATED
$$
264 follow-up statements
173
WGUS72 KRAH 052317
FFSRAH
Flash Flood Statement
National Weather Service Raleigh NC
717 PM EDT Tue Jul 5 2022
NCC067-060100-
/O.CON.KRAH.FF.W.0015.000000T0000Z-220706T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Forsyth NC-
717 PM EDT Tue Jul 5 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 9 PM EDT THIS EVENING
FOR FORSYTH COUNTY...
At 717 PM EDT, Doppler radar indicated the thunderstorms producing
heavy rain across the warned area have moved out of the area, with
light to moderate rain ongoing. Up to 4 inches of rain have fallen
in Winston-Salem and surrounding areas.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Winston-Salem, Kernersville, Clemmons, King, Lewisville,
Walkertown, Rural Hall, Pfafftown, Stanleyville, Sedge Garden and
Donnaha.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3599 8032 3601 8041 3605 8044 3612 8048
3612 8046 3614 8044 3616 8044 3617 8044
3621 8045 3622 8043 3624 8045 3626 8045
3626 8022 3622 8014 3614 8010 3604 8011
3602 8013 3603 8021 3600 8021
FLASH FLOOD...RADAR INDICATED
$$
10264
WGUS72 KRAH 052349
FFSRAH
Flash Flood Statement
National Weather Service Raleigh NC
749 PM EDT Tue Jul 5 2022
NCC067-060100-
/O.CON.KRAH.FF.W.0015.000000T0000Z-220706T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Forsyth NC-
749 PM EDT Tue Jul 5 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 9 PM EDT THIS EVENING
FOR FORSYTH COUNTY...
At 749 PM EDT, emergency management reported flash flooding
occurring in Winston-Salem. Up to 4 inches of rain have fallen.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Emergency management reported.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
Winston-Salem, Kernersville, Clemmons, King, Lewisville,
Walkertown, Rural Hall, Pfafftown, Stanleyville, Sedge Garden and
Donnaha.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3599 8032 3601 8041 3605 8044 3612 8048
3612 8046 3614 8044 3616 8044 3617 8044
3621 8045 3622 8043 3624 8045 3626 8045
3626 8022 3622 8014 3614 8010 3604 8011
3602 8013 3603 8021 3600 8021
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
10201
WGUS52 KRAH 060035
FFWRAH
NCC067-060200-
/O.EXT.KRAH.FF.W.0015.000000T0000Z-220706T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Raleigh NC
835 PM EDT Tue Jul 5 2022
The National Weather Service in Raleigh has extended the
* Flash Flood Warning for...
Forsyth County in central North Carolina...
* Until 1000 PM EDT.
* At 835 PM EDT, emergency management reported flash flooding in
Winston-Salem. Heavy rain from earlier thunderstorms produced up
to 4 inches of rain. Light to moderate rain is ongoing.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Emergency management reported.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Winston-Salem, Kernersville, Clemmons, King, Lewisville,
Walkertown, Rural Hall, Pfafftown, Stanleyville, Sedge Garden and
Donnaha.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Be
especially cautious at night when it is harder to recognize the
dangers of flooding.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3599 8032 3601 8041 3605 8044 3612 8048
3612 8046 3614 8044 3616 8044 3617 8044
3621 8045 3622 8043 3624 8045 3626 8045
3626 8022 3622 8014 3614 8010 3604 8011
3602 8013 3603 8021 3600 8021
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
10822
WGUS72 KRAH 060137
FFSRAH
Flash Flood Statement
National Weather Service Raleigh NC
937 PM EDT Tue Jul 5 2022
NCC067-060147-
/O.CAN.KRAH.FF.W.0015.000000T0000Z-220706T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Forsyth NC-
937 PM EDT Tue Jul 5 2022
...FLASH FLOOD WARNING IS CANCELLED FOR FORSYTH COUNTY...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures.
LAT...LON 3599 8032 3601 8041 3605 8044 3612 8048
3612 8046 3614 8044 3616 8044 3617 8044
3621 8045 3622 8043 3624 8045 3626 8045
3626 8022 3622 8014 3614 8010 3604 8011
3602 8013 3603 8021 3600 8021
$$
10What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 3:45 PM EDT, 2 hours 13 minutes earlier.
Area forecast discussion, Jul 5, 3:45 PM EDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 345 PM EDT Tue Jul 5 2022 .SYNOPSIS... Warm and humid southerly flow will persist through the rest of the work week, generating daily scattered showers and thunderstorms, especially each afternoon and evening. && .NEAR TERM /THROUGH TONIGHT/... As of 310 PM Tuesday... Still expected a band of storms to drop into north central NC later this afternoon and translate SSE through the evening. Additional development is possible later tonight, but there is a lot of uncertainty with this. Daytime heating has pushed MLCAPE values to 2000-2500 J/kg thus far, and while effective shear remains marginal, it should improve over the next few hours as the convective complex and its attendant mid level wave approach from the N and NW. The pace of ongoing convection to our N and NW is a bit ahead of the latest CAM guidance, suggesting that it will have a longer residence time within a moderate CAPE environment and thus may survive intact further south in the CWA than earlier anticipated. Will raise pops to likely N and chance S, decreasing overnight. Once this convection reaches close to the Hwy 64 corridor, it should become more outflow dominant and begin to wane, esp with loss of heating later this evening. Still expect a decent wind threat as RAP-based mesoanalyses shows 1000-1400 J/kg of DCAPE ahead of this line, and mid level lapse rates are predicted to rise a bit to over 6 C/km. The arrival of a second MCV later tonight and toward Wed morning may allow additional storms to blossom, esp given model indications of residual marginal elevated CAPE overnight, although CAM output is mixed regarding additional convection overnight. Will have just an isolated pop overnight, given the low confidence, and will monitor. Expect muggy lows in the low to mid 70s. -GIH && .SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/... As of 345 PM Tuesday... ...Heat advisory for much of central NC Wednesday... Wed will be a messy day with multiple hazards possible. Isolated showers and storms may persist around daybreak across the N, but again, confidence in this is very low. Otherwise, additional perturbations and MCVs within the NW steering flow are likely to move SE into and through NC, and as we'll be within a WAA pattern with surface dewpoints likely to be well into the 70s for much of the day, this should push CAPE up to moderate levels by afternoon, with improving (although still borderline) deep layer shear. The hot and humid conditions should push heat index values over 100F over all but the far W and N Piedmont, with values reaching 105F for at least a couple of hours over much of the Sandhills, far E Piedmont, and the Coastal Plain, so will issue a heat advisory for these areas from 11am to 7 pm. The one wrinkle in this plan is the potential for convective mid clouds to drift over the area, filtering insolation and cutting temps back a bit, but given one more day in the succession of hot days without much cooling at night, an advisory seems warranted. With slow storm motions and a deep warm layer expected with high PW (aoa a daily-record 2.25") pooling across NC, heavy downpours with high totals and rates seem likely, although coverage of such storm clusters is too hard to pin down sufficiently for a flash flood watch at this time. But we'll continue to monitor this closely, and most certainly some flood advisories will be needed tomorrow. The severe threat will persist as well, given the high CAPE and better shear, with straight line winds the primary threat once again. Expect highs in the low-mid 90s followed by lows once again in the low-mid 70s. -GIH && .LONG TERM /THURSDAY THROUGH TUESDAY/... As of 345 PM Wednesday... Have gone with likely pops for Thursday, Friday, and Saturday in the forecast. It will be hard to pinpoint on any given day where the heaviest rainfall will be because that will be dependent on where convective complexes have left boundaries from the previous day to set up the next round of convection. That being said, the 12Z 3km NAM shows a complex of storms from Raleigh to the VA/NC border at the end of its model run at 00Z Friday and the 12Z GEFS shows a similar area with heavy rainfall along the I-95 corridor Thursday evening. SPC has included the entire forecast area in a slight risk (level 2/5) of severe weather for Thursday, and indicated in their discussion about Friday through Tuesday that they anticipate the eventual need for a risk area on Friday. In addition, WPC has included the entire forecast area in a marginal risk (level 1/5) of excessive rainfall for Thursday. All of this weather is expected in the warm sector of a front advancing very slowly to the south from the Ohio Valley. The actual frontal passage is not expected until Saturday, and even then, there will be a chance of storms on the cool side of the front Sunday and a slight chance of storms on Monday. Highs will continue well into the 90s on Thursday and Friday, with heat indices approaching heat advisory criteria of 105 both days. Highs will return to near normal values on Saturday with the frontal passage, and highs in the 80s Sunday and Monday will likely feel refreshing after the 90 degree heat this week. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... As of 200 PM Tuesday... Isolated MVFR cigs persist across central NC but, for the most part, conditions are VFR across the area at this hour as cloud bases have risen to VFR levels. Attention now turns to a nearly solid line of showers and storms across N VA and S WV into E KY, which is dropping toward the SSE, toward NC. Additional isolated storms over the NC and VA mountains are moving toward the SE. Both of these are likely to impact north central NC through the early-mid evening hours, moving roughly NW to SE, bringing a period of sub-VFR conditions within heavy rain and gusty winds mainly to the northern terminals (INT/GSO/RDU/RWI) late afternoon through early evening. The linear nature of these storms will make them difficult for aircraft to circumnavigate. Storms will decrease in coverage and intensity as we approach 05z, with only low chances overnight. The risk for sub-VFR stratus and fog late tonight is less than it has been the last couple of mornings, so expect any sub-VFR conditions to be fairly isolated. Otherwise, conditions will be mostly VFR through the end of the TAF valid period, although some storms may begin to form in the 16z-18z time frame N of INT/GSO. Surface winds will stay under 10 knots, mainly from the S and SW becoming SW and W Wed. Looking beyond 18z Wed, high chances for showers and storms with strong/gusty/shifting winds and heavy rainfall will bring a threat for sub-VFR conditions Wed afternoon/evening. Storms will likely decrease after sunset, but sub-VFR fog and stratus is expected to form after midnight, lasting into Thu morning. Scattered showers and storms are possible Thu/Fri, mainly afternoon into evening, with areas of late-night/early-morning fog/stratus each day through Sat. Some improvement in aviation conditions and a reduction in shower and storm chances is expected Sun as a cold front settles to our south. -GIH && .RAH WATCHES/WARNINGS/ADVISORIES... Heat Advisory from 11 AM to 7 PM EDT Wednesday for NCZ010-011- 023>028-040>043-075>078-083>086-088-089. && SYNOPSIS...JJT NEAR TERM...Hartfield SHORT TERM...Hartfield LONG TERM...Green AVIATION...Hartfield
Hazardous weather outlook, Jul 5, 3:49 PM EDT, 2 hours 9 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Raleigh NC 349 PM EDT Tue Jul 5 2022 NCZ007>009-021-022-038-039-073-074-061215- Person-Granville-Vance-Forsyth-Guilford-Davidson-Randolph-Stanly- Montgomery- 349 PM EDT Tue Jul 5 2022 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. There is a Marginal Risk (Level 1) of severe weather through this evening across portions of central NC. Gusty winds, frequent lightning, and brief periods of heavy rain can be expected with the strongest storms. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a Slight Risk (Level 2) of severe weather on Wednesday and Thursday. Gusty winds, frequent lightning, and periods of heavy rain which could result in flash flooding are all possible Wednesday afternoon and again Thursday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Wednesday. NCZ010-011-023>028-040>043-075>078-083>086-088-089-061215- Warren-Halifax-Alamance-Orange-Durham-Franklin-Nash-Edgecombe- Chatham-Wake-Johnston-Wilson-Moore-Lee-Harnett-Wayne-Anson-Richmond- Scotland-Hoke-Cumberland-Sampson- 349 PM EDT Tue Jul 5 2022 ...HEAT ADVISORY IN EFFECT FROM 11 AM TO 7 PM EDT WEDNESDAY... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. There is a Marginal Risk (Level 1) of severe weather through this evening across portions of central NC. Gusty winds, frequent lightning, and brief periods of heavy rain can be expected with the strongest storms. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. In addition, there is a Slight Risk (Level 2) of severe weather on Wednesday and Thursday. Gusty winds, frequent lightning, and periods of heavy rain which could result in flash flooding are all possible Wednesday afternoon and again Thursday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Wednesday.
In the hours before
Special weather statement, Jul 5, 5:23 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service Raleigh NC
523 PM EDT Tue Jul 5 2022
NCZ021-038-052215-
Forsyth NC-Davidson NC-
523 PM EDT Tue Jul 5 2022
...A strong thunderstorm will impact portions of central Forsyth and
northeastern Davidson Counties through 615 PM EDT...
At 522 PM EDT, Doppler radar was tracking a strong thunderstorm near
Winston-Salem, moving southeast at 15 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Wind gusts of this magnitude are capable
of knocking down large tree branches that may pose a risk
to your life.
Locations impacted include...
Winston-Salem, Kernersville, Clemmons, Lewisville, Pfafftown, Sedge
Garden, Stanleyville and Welcome.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3617 8042 3620 8036 3618 8026 3612 8004
3596 8005 3593 8008 3592 8021 3597 8032
3605 8044 3609 8045
TIME...MOT...LOC 2122Z 297DEG 15KT 3609 8033
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
26The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 3:43 PM EDT | Heat Advisory | RAH | Alamance, Anson, Chatham, Cumberland, Durham, Edgecombe and 18 more | 28 hr |
| Jul 5, 5:19 PM EDT | Severe Thunderstorm Warning | RAH | Granville, Person | 56 min |
| Jul 5, 5:23 PM EDT | Special Weather Statement | RAH | Forsyth | 52 min |
| Jul 5, 5:40 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Orange | 35 min |
| Jul 5, 5:45 PM EDT | Severe Thunderstorm Warning | RAH | Davidson, Forsyth, Guilford | 60 min |
| Jul 5, 6:08 PM EDT | Severe Thunderstorm Warning | RAH | Durham, Granville, Orange, Person, Vance, Warren | 52 min |
| Jul 5, 6:15 PM EDT | Special Weather Statement | RAH | Alamance, Guilford | 60 min |
| Jul 5, 6:39 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Guilford, Randolph | 66 min |
| Jul 5, 6:43 PM EDT | Severe Thunderstorm Warning | RAH | Davidson | 51 min |
| Jul 5, 6:52 PM EDT | Areal Flood Advisory | RAH | Davidson, Forsyth, Guilford | 3 hr |
| Jul 5, 6:54 PM EDT | Severe Thunderstorm Warning | RAH | Durham, Franklin, Granville, Vance, Wake | 51 min |
| Jul 5, 7:14 PM EDT | Severe Thunderstorm Warning | RAH | Davidson, Randolph | 47 min |
| Jul 5, 7:26 PM EDT | Special Weather Statement | RAH | Wake | 64 min |
| Jul 5, 7:32 PM EDT | Special Weather Statement | RAH | Chatham | 43 min |
| Jul 5, 7:51 PM EDT | Special Weather Statement | RAH | Montgomery, Stanly | 54 min |
Nearby
Flash Flood Warnings in North Carolina, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.